Arizona, 2008Flooding in Arizona, January 27 to 28, 2008
January 27 to 28, 2008 · NWS TWC · 5 events in 2 counties and zones
S. coast helped transport abundant moisture into Southeast Arizona.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $777,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A trough of low pressure off the Western U.S. coast helped transport abundant moisture into Southeast Arizona. Heavy rainfall occurred in the mountains causing flooding in the Catalinas and stream flooding in Greenlee County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jan 27, 2:45 PM MST, 2 hours 15 minutes earlier.
Area forecast discussion, Jan 27, 2:45 PM MST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
245 PM MST SUN JAN 27 2008
.SYNOPSIS...SUBTROPICAL MOISTURE WILL CONTINUE TO MOVE ACROSS THE
AREA FROM THE SOUTH IN ADVANCE OF A WEAKENING STORM SYSTEM. THIS
SYSTEM WILL MOVE INLAND THIS EVENING AND MERGE WITH A SYSTEM OFF THE
PACIFIC NORTHWEST. WIDESPREAD LIGHT TO MODERATE RAIN WILL CONTINUE
OVERNIGHT INTO MONDAY MORNING BEFORE TAPERING OFF MONDAY AFTERNOON
AND EVENING. WEAK HIGH PRESSURE WILL BUILD OVER THE AREA TUESDAY FOR
A BRIEF DRYING TREND. ANOTHER STORM SYSTEM...THIS ONE OVER THE GULF
OF ALASKA...WILL DROP SOUTHEAST THROUGH THE GREAT BASIN WEDNESDAY
NIGHT. THIS SYSTEM WILL HAVE LESS MOISTURE...BUT WILL BE MUCH COLDER.
DRY NORTHWEST FLOW THURSDAY INTO THE FIRST PART OF NEXT WEEKEND WITH
DAYTIME HIGHS NEAR SEASONAL LEVELS.
&&
.DISCUSSION...SUBTROPICAL MOISTURE CONTINUES TO POUR NORTH ACROSS
THE AREA THIS AFTERNOON IN ADVANCE OF THE SHEARED OUT UPPER LOW THAT
IS STARTING TO MOVE INLAND ACROSS SOUTHERN CALIFORNIA. STILL ONE
PIECE OF ENERGY ROTATING AROUND THE BASE OF THE LOW...BUT OVERALL IT
WILL CONTINUE TO WEAKEN AND EVENTUALLY PHASE INTO/MERGE WITH SYSTEM
OFF THE PACIFIC NORTHWEST. RAINFALL AMOUNTS AT THE LOWER ELEVATIONS
HAVE BEEN LESS THAN A QUARTER OF AN INCH WITH SOME LOCAL AMOUNTS
AROUND A HALF AN INCH. STRONG UPSLOPE FLOW HAS PRODUCED ONE TO TWO
INCHES OF RAIN IN SOME OF THE MOUNTAINS...LIKE THE CATALINAS AND
RINCONS. STILL FORECASTING ANOTHER INCH IN THE MOUNTAINS WITH UP A
TO A HALF INCH AT THE LOWER ELEVATIONS TONIGHT. WILL HAVE TO MONITOR
STREAM GAGES THIS EVENING IN CASE SOME HYDROLOGIC PRODUCTS NEED TO
BE ISSUED. SNOW LEVEL STILL ABOVE THE PEAKS THIS AFTERNOON SO ALL OF
THE PRECIPITATION HAS BEEN LIQUID. THAT WILL BE CHANGING THIS
EVENING AND OVERNIGHT AS COLDER AIR ALOFT PUSHES IN FROM THE WEST.
IM EXPECTING THE SNOW LEVEL TO LOWER TO AROUND 6000 FEET BY MONDAY
MORNING. THE MAIN FOCUS AREA THAT WILL GET THE HEAVIEST SNOW IS IN
THE WHITE MOUNTAINS WHERE 7-11 IS POSSIBLE BY LATE MONDAY. WIND
SPEEDS HAVE INCREASED INTO THE 35-45 MPH RANGE THIS AFTERNOON AND
WILL CONTINUE OVERNIGHT. THUS HAVE OPTED TO GO WITH SNOW AND BLOWING
SNOW ADVISORY FOR ZONE 19...WHICH MESHES NICELY WITH BORDER AREAS OF
FLAGSTAFF AND ALBUQUERQUE WARNING AREAS.
AS MENTIONED ABOVE...THE SRN CA SYSTEM AND PAC NW SYSTEM WILL
PHASE/MERGE TONIGHT WITH THAT COMBINED SYSTEM MOVING ACROSS THE
STATE MONDAY. THUS EXPECT SHOWERS TO GRADUALLY END FROM WEST TO EAST
MONDAY AFTERNOON INTO THE EVENING HOURS. HIGHER TERRAIN COULD SEE A
COUPLE MORE INCHES OF SNOW WITH LEVELS ABOVE 6500 FEET.
WEAK HIGH PRESSURE BUILDS OVER THE AREA ON TUESDAY BEFORE A SYSTEM
MOVES INTO THE GREAT BASIN ON WEDNESDAY. THIS NEXT SYSTEM IS
CURRENTLY UP IN THE BERING SEA WITH THE TAIL END OF IT DROPPING
SOUTHEAST TOWARD THE GREAT BASIN. ENOUGH RESIDUAL MOISTURE WILL BE
AROUND FROM TODAYS RAIN FOR THIS SYSTEM TO WORK WITH FOR LOW END
POPS AREA WIDE WITH THE HIGHEST IN THE WHITE MOUNTAINS. COOLER
DAYTIME TEMPERATURES WEDNESDAY AND THURSDAY.
DRY NORTHWEST FLOW FRIDAY AND WESTERLY FLOW SATURDAY. MODELS ARE
HINTING AT ANOTHER SUNDAY SYSTEM. HAVE THUS THROWN IN TOKEN POPS
NEXT SUNDAY.
&&
.AVIATION...CLOUD BASES AT 4-7K FT AGL ARE EXPECTED TONIGHT WITH
LOCALIZED LOWER CEILINGS...MVFR CONDITIONS AND OBSCURED MOUNTAINS
DURING PERIODS OF RAINFALL. RAIN IS EXPECTED TO GRADUALLY TAPER OFF
FROM WEST TO EAST AFTER 08Z MONDAY. ALTHOUGH CLOUD COVER WILL
DIMINISH TO BKN COVERAGE MONDAY AFTERNOON...CEILINGS WILL REMAIN AT
4-6K FT AGL. WINDS ARE EXPECTED TO REMAIN BELOW 15 KTS
TONIGHT...THEN INCREASE AFTER 16Z MONDAY WITH GUSTS UP TO 25 KTS.
AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...SNOW AND BLOWING SNOW ADVISORY
THIS EVENING INTO MONDAY AFTERNOON FOR PUBLIC ZONE 19 ABOVE 7000
FEET.
WEATHER.GOV/TUCSON
Hazardous weather outlook, Jan 27, 3:15 PM MST, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
315 PM MST SUN JAN 27 2008
AZZ019-281400-
NORTHERN GREENLEE COUNTY-
315 PM MST SUN JAN 27 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.
.DAY ONE...TONIGHT
A STRONG PACIFIC STORM OFF THE SOUTHERN CALIFORNIA COAST WILL MOVE
ACROSS ARIZONA TONIGHT INTO MONDAY. AS EXPECTED EARLIER IN THE WEEK...
THIS STORM HAS TAPPED INTO TROPICAL MOISTURE WEST OF THE MEXICAN
COAST...WHICH WILL RESULT IN WIDESPREAD PRECIPITATION. SNOW
LEVELS WILL FALL TO 6500 FEET OVERNIGHT. SNOWFALL AMOUNTS OF 6 TO
10 INCHES ARE POSSIBLE ABOVE 7000 FEET TONIGHT. IN ADDITION...WINDS WILL
GUST TO 45 MPH RESULTING IN BLOWING SNOW. AS A RESULT...A SNOW AND
BLOWING SNOW ADVISORY HAS BEEN ISSUED THROUGH MONDAY AFTERNOON.
ADDITIONAL VALLEY RAINFALL BETWEEN ONE QUARTER AND ONE HALF OF AN
INCH IS EXPECTED THROUGH MONDAY AFTERNOON. IN THE
MOUNTAINS...LIQUID PRECIPITATION AMOUNTS UP TO 1 INCH IS EXPECTED
WITH WITH PERHAPS A FEW SOUTHWEST-FACING SLOPES RECEIVING LOCALLY
HIGHER AMOUNTS. THERE IS A DEEP SNOW PACK SITTING IN THE MOUNTAINS
NORTH OF THE GILA RIVER. SOME OF THE RAIN WILL BE ABSORBED INTO
THE SNOW...BUT SOME OF IT WILL ALSO MELT BEFORE TEMPERATURES FALL
IN THE MOUNTAINS TONIGHT. DEPENDING ON HOW MUCH SNOW MELTS...AND
EXACTLY HOW FAST THE RAIN CHANGES BACK TO SNOW IN THE
MOUNTAINS...SIGNIFICANT WITHIN-BANK RISES ARE POSSIBLE ON
HEADWATER TRIBUTARIES OF THE SAN FRANCISCO AND UPPER GILA RIVERS
TONIGHT AND MONDAY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE STORM WILL BE ON ITS WAY TO THE EAST ON MONDAY WITH
PRECIPITATION CHANCES GRADUALLY DECREASING. HOWEVER... ADDITIONAL
SNOW ACCUMULATIONS OF 1 TO 2 INCHES WILL BE POSSIBLE ABOVE 7000 FEET
DURING THE DAY ON MONDAY BEFORE THE SYSTEM EXITS MONDAY EVENING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ030-281400-
UPPER GILA RIVER VALLEY-
315 PM MST SUN JAN 27 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.
.DAY ONE...TONIGHT
A STRONG PACIFIC STORM OFF THE SOUTHERN CALIFORNIA COAST WILL MOVE
ACROSS ARIZONA TONIGHT INTO MONDAY. AS EXPECTED EARLIER IN THE WEEK...
THIS STORM HAS TAPPED INTO TROPICAL MOISTURE WEST OF THE MEXICAN
COAST...WHICH WILL RESULT IN WIDESPREAD PRECIPITATION. SNOW LEVELS
WILL FALL TO 7000 FEET AFTER MIDNIGHT. SNOWFALL AMOUNTS OF 2 TO 4
INCHES ARE POSSIBLE ABOVE 7000 FEET BY MONDAY AFTERNOON. IN
ADDITION...WINDS WILL GUST TO 45 MPH IN THE HIGHER TERRAIN
RESULTING IN SOME BLOWING SNOW.
ADDITIONAL VALLEY RAINFALL BETWEEN ONE QUARTER AND ONE HALF OF AN
INCH IS EXPECTED THROUGH MONDAY AFTERNOON. IN THE
MOUNTAINS...ADDITIONAL LIQUID PRECIPITATION AMOUNTS UP TO 1 INCH
IS EXPECTED WITH WITH PERHAPS A FEW SOUTHWEST-FACING SLOPES
RECEIVING LOCALLY HIGHER AMOUNTS. THERE IS A DEEP SNOW PACK
SITTING IN THE MOUNTAINS NORTH OF THE GILA RIVER. SOME OF THE RAIN
WILL BE ABSORBED INTO THE SNOW...BUT SOME OF IT WILL ALSO MELT
BEFORE TEMPERATURES FALL IN THE MOUNTAINS TONIGHT. DEPENDING ON
HOW MUCH SNOW MELTS...AND EXACTLY HOW FAST THE RAIN CHANGES BACK
TO SNOW IN THE MOUNTAINS...SIGNIFICANT WITHIN-BANK RISES ARE
POSSIBLE ON HEADWATER TRIBUTARIES OF THE SAN FRANCISCO AND UPPER
GILA RIVERS TONIGHT AND MONDAY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE STORM WILL BE ON ITS WAY TO THE EAST ON MONDAY WITH
PRECIPITATION CHANCES GRADUALLY DECREASING. HOWEVER... ADDITIONAL
SNOW ACCUMULATIONS OF AN INCH OR SO WILL BE POSSIBLE ABOVE 7000
FEET DURING THE DAY ON MONDAY BEFORE THE SYSTEM EXITS MONDAY
EVENING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ029-031>035-281400-
SOUTHEAST PINAL COUNTY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
315 PM MST SUN JAN 27 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.
.DAY ONE...TONIGHT
A STRONG PACIFIC STORM OFF THE SOUTHERN CALIFORNIA COAST WILL MOVE
ACROSS ARIZONA TONIGHT INTO MONDAY. AS EXPECTED EARLIER IN THE WEEK...
THIS STORM HAS TAPPED INTO TROPICAL MOISTURE WEST OF THE MEXICAN
COAST...WHICH WILL RESULT IN WIDESPREAD PRECIPITATION. SNOW LEVELS
WILL FALL TO 7500 FEET AFTER MIDNIGHT. SNOWFALL AMOUNTS OF 1 TO 2
INCHES ARE POSSIBLE ABOVE 8000 FEET BY MONDAY AFTERNOON. IN
ADDITION...WINDS WILL GUST TO 45 MPH IN THE HIGHER TERRAIN.
ADDITIONAL VALLEY RAINFALL BETWEEN ONE QUARTER AND ONE HALF OF AN INCH IS
EXPECTED THROUGH MONDAY AFTERNOON. IN THE MOUNTAINS...ADDITIONAL
LIQUID PRECIPITATION AMOUNTS UP TO 1 INCH IS EXPECTED WITH WITH
PERHAPS A FEW SOUTHWEST-FACING SLOPES RECEIVING LOCALLY HIGHER
AMOUNTS. THERE IS A DEEP SNOW PACK SITTING IN THE MOUNTAINS NORTH
OF THE GILA RIVER. SOME OF THE RAIN WILL BE ABSORBED INTO THE
SNOW...BUT SOME OF IT WILL ALSO MELT BEFORE TEMPERATURES FALL IN
THE MOUNTAINS TONIGHT. DEPENDING ON HOW MUCH SNOW MELTS...AND
EXACTLY HOW FAST THE RAIN CHANGES BACK TO SNOW IN THE
MOUNTAINS...SIGNIFICANT WITHIN-BANK RISES ARE POSSIBLE ON
HEADWATER TRIBUTARIES OF THE SAN FRANCISCO AND UPPER GILA RIVERS
TONIGHT AND MONDAY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE STORM WILL BE ON ITS WAY TO THE EAST ON MONDAY WITH
PRECIPITATION CHANCES DECREASING THROUGH THE DAY. LESS THAN AN
INCH OF SNOW ACCUMULATION IS EXPECTED ABOVE 7000 FEET.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Flood, Pima
- When
- January 27, 5:00 PM MST to January 28, 6:00 AM MST
- Where
- Pima County, 1.26 mi NNE of Sabino to 1.79 mi NNE of Sabino
- Cause
- Heavy Rain
- Reported by
- Other Federal Agency
- Coordinates
- 32.316, -110.810
Sabino Creek rose above 6 feet as heavy rainfall upstream on the Catalina Mountains caused long duration runoff into the Valley.
Flood, Pima
- When
- January 27, 7:00 PM MST to January 28, 4:00 AM MST
- Where
- Pima County, Summerhaven to 3.36 mi N of Tucson
- Cause
- Heavy Rain
- Property damage
- $777,000
- Reported by
- County Official
- Coordinates
- 32.450, -110.770
Localized amounts of rainfall in excess of 8 inches occurred on Mt. Lemmon causing extensive flooding and rock slides. Several people in Tucson needed to be rescued from flowing washes.
Flood, Pima
- When
- January 28, 3:00 AM MST to 5:00 AM MST
- Where
- Pima County, 37.72 mi W of Cascabel to 37.47 mi W of Cascabel
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 32.375, -111.010
A swift water rescue occurred about 4 am at the Canada Del Oro Wash near West Overton Road and North La Cholla Blvd.
Flood, Pima
- When
- January 28, 6:00 AM MST to 8:00 AM MST
- Where
- Pima County, 7.16 mi SE of Sabino to 7.26 mi SE of Sabino
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 32.241, -110.719
A swift water rescue took place in the Tanque Verde wash near North Wentworth Road and East Speedway Blvd.
Flood, Greenlee
- When
- January 28, 8:00 AM MST to 12:00 PM MST
- Where
- Greenlee County, 12.53 mi ENE of Granville to 12.37 mi ENE of Granville
- Cause
- Heavy Rain
- Reported by
- Park/Forest Service
- Coordinates
- 33.250, -109.180
The Blue River crested 4.5 feet above Bankfull stage due to heavy rainfall.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Damaging Wind in Utah, January 27 to 28, 20081 death · 27 injured · 64 kt wind · 14 events
- Flash Flooding in California, January 27, 2008$360,000 · 4 events
- Flash Flooding in Arizona, January 27 to 28, 2008$150,000 · 4 events
- High Wind in South Dakota, January 27 to 28, 2008$110,000 · 88 kt wind · 8 events
- Flash Flood and Flood in New Mexico, January 27 to 29, 2008$67,000 · 56 kt wind · 14 events
- Coastal Flood and Heavy Snow in Massachusetts, January 27 to 28, 2008$55,000 · 8 events
- Blizzard and Winter Storm in Colorado, January 27 to 29, 2008$30,000 · 19 events
- Wildfire in Oklahoma, January 27, 2008$70,000 · 1 event
- High Wind in Wyoming, January 27 to 28, 2008$22,000 · 66 kt wind · 3 events
- Winter Storm in Montana, January 27 to 29, 200817 events
- High Surf in Hawaii, January 27 to 31, 200813 events
- Blizzard and Heavy Snow in Oregon, January 27 to 28, 200871 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 67979, 67981, 68005, 68004, 67992.